Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 26, NWS Grand Forks, ND

June 20, 2015Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2015, 7:16 PM CDT for Richland County, North Dakota. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2015, 7:16 PM CDT (00:16 UTC)
Expired
Jun 20, 2015, 8:15 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:17 PM CDTHAIL 0.7510 W Colfax, NDTIME ESTIMATED FROM RADAR. DIME SIZE HAIL STILL IN PILES AN HOUR AFTER THE STORM.
Jun 20, 7:22 PM CDTTSTM WND DMG11 Sw Walcott, ND50 FOOT TALL TREE BLOWN DOWN
Jun 20, 7:22 PM CDTHAIL 111 Sw Walcott, ND
Jun 20, 7:55 PM CDTHAIL 1.53 Ne Great Bend, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS53 KFGF 210016
SVRFGF
NDC077-210115-
/O.NEW.KFGF.SV.W.0026.150621T0016Z-150621T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
716 PM CDT SAT JUN 20 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF MCLEOD...OR 27 MILES NORTHWEST OF WAHPETON...MOVING SOUTHEAST AT
  45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BARNEY AROUND 735 PM CDT.
  MOORETON AROUND 740 PM CDT.
  DWIGHT AROUND 745 PM CDT.
  GREAT BEND AROUND 750 PM CDT.
  SONORA AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4636 9723 4655 9723 4634 9671 4597 9672
TIME...MOT...LOC 0016Z 310DEG 38KT 4644 9714 

HAIL...1.50IN
WIND...<50MPH
 
$$

HOPKINS
2 follow-up statements
320 
WWUS53 KFGF 210035
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
735 PM CDT SAT JUN 20 2015

NDC077-210115-
/O.CON.KFGF.SV.W.0026.000000T0000Z-150621T0115Z/
RICHLAND ND-
735 PM CDT SAT JUN 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL RICHLAND COUNTY...

AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOORETON...OR
15 MILES WEST OF WAHPETON...MOVING SOUTHEAST AT 45 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  DWIGHT AROUND 745 PM CDT.
  GREAT BEND AROUND 750 PM CDT.
  SONORA AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4630 9715 4647 9703 4634 9671 4597 9672
TIME...MOT...LOC 0034Z 310DEG 38KT 4631 9692 

HAIL...1.50IN
WIND...<50MPH
 
$$

HOPKINS
725 
WWUS53 KFGF 210045
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT SAT JUN 20 2015

NDC077-210115-
/O.CON.KFGF.SV.W.0026.000000T0000Z-150621T0115Z/
RICHLAND ND-
745 PM CDT SAT JUN 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL RICHLAND COUNTY...

AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOORETON...OR
9 MILES WEST OF WAHPETON...MOVING SOUTHEAST AT 45 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SONORA AROUND 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4621 9703 4640 9686 4634 9671 4597 9672
TIME...MOT...LOC 0044Z 310DEG 38KT 4624 9679 

HAIL...1.50IN
WIND...60MPH
 
$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:02 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 20, 7:02 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT SAT JUN 20 2015

.UPDATE...
ISSUED AT 702 PM CDT SAT JUN 20 2015

WATER VAPOR IMAGERY SHOWS A DECENT SHORTWAVE INTERACTING WITH
MLCAPE 1000-1500 J/KG AND DEEP LAYER SHEAR 30-50 KNOTS. LIKELY
WILL EXPERIENCE SEVERE STORMS FOR A COUPLE MORE HOURS ACROSS SE
ND. LOW LEVEL VORTICITY COMBINED WITH HIGHER AMOUNTS OF LOW LEVEL
CAPE RESULTING IN TORNDADIC TYPE STORMS AS WELL. ALTHOUGH WE HAVE
RECEIVED FEW REPORTS OF TORNADOES...LOTS OF REPORTS OF WALL CLOUDS
AND INTENSE ROTATION. STORMS ACROSS SE ND IN AN AREA OF HIGH LCL
LOWERING TORNADO POTENTIAL HERE. AT ANY RATE...DID MENTION SEVERE
IN THE FORECAST FOR THE NEXT COUPLE HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 330 PM CDT SAT JUN 20 2015

THE ACTIVE ZONAL FLOW PATTERN WILL CONTINUE INTO THE COMING
WEEK...WITH DELINEATING PERIODS WITH THE HIGHEST PRECIP
PROBABILITIES THE MAIN FORECAST CHALLENGE.

IN THE NEAR TERM...ISOLATED CONVECTION HAS DEVELOPED OVER NORTH
CENTRAL AS EXPECTED. SPC MESOANALYSIS INDICATES THE GREATEST
INSTABILITY REMAINS THROUGH THE DEVILS LAKE BASIN AND
WESTWARD...WITH UP TO 1500 J/KG SBCAPE AND 30 KTS OF DEEP LAYER
SHEAR OVER THE FAR NORTHWEST. A STRONG TO BRIEFLY SEVERE STORM OR
TWO WITH SOME HAIL/WIND COULD IMPACT PARTS OF THE DEVILS LAKE
BASIN INTO EARLY EVENING BEFORE DIURNAL COOLING OCCURS. SEE RECENT
SWOMCD FOR MORE DETAILS. WINDS WILL BECOME LIGHT OVERNIGHT...SO
FOG POTENTIAL WILL NEED TO BE MONITORED.

SUNDAY WILL BE PLEASANT...WITH WINDS ON THE LIGHT SIDE AND TEMPS
UP INTO THE 70S TO LOW 80S.

THE NEXT STRONGER UPPER WAVE WILL BEGIN TO IMPACT OUR WEATHER BY
TOMORROW NIGHT. AS TO BE EXPECTED...MODELS DIFFER TO SOME EXTENT
WITH PRECIP PLACEMENT SUN NIGHT AND MONDAY. THE CURRENT THINKING
IS THAT CONVECTION SHOULD DEVELOP ACROSS THE HIGH PLAINS AHEAD OF
THE MAIN UPPER WAVE BY LATER SUNDAY AND SHIFT EAST OVERNIGHT
SUNDAY NIGHT. WHILE PW VALUES WILL INCREASE TO NEAR 1.50 INCHES
OVER PARTS OF THE AREA...IT APPEARS THE AXIS OF GREATER
INSTABILITY WILL PRIMARILY STAY TO THE SOUTH AND WEST OF OUR AREA.
CONVECTION MAY GRAVITATE SOUTHEASTWARD ALONG THIS INSTABILITY
AXIS...WITH MORE PRECIP FARTHER NORTH CLOSER TO THE STRONGER
FORCING WITH THE UPPER WAVE THAT WILL MOVE ALONG THE
INTERNATIONAL BORDER. HOWEVER...DETAILS REMAIN UNCERTAIN AND
FURTHER REFINEMENT TO THE TIMING AND PROJECTED INTENSITY OF
CONVECTION WILL BE NEEDED. SPC HAS INCLUDED A MARGINAL RISK FOR
SEVERE OVER EASTERN NORTH DAKOTA AND WEST-CENTRAL MINNESOTA FOR
THE SUN/SUN NIGHT PERIOD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 330 PM CDT SAT JUN 20 2015

PRECIP IS EXPECTED TO SHIFT EASTWARD ON MONDAY...AS THE SFC LOW
TRACKS TOWARD THE GREAT LAKES. WINDS WILL BE A BIT BREEZY FROM THE
NORTHWEST WITH COLD ADVECTION. TEMPS...DEPENDING ON CLOUD COVER
AND PRECIP...SHOULD BE NEAR TO A BIT BELOW AVERAGE.

HIGH PRESSURE WILL BUILD BACK INTO THE AREA MON NIGHT/TUESDAY WITH
MAINLY DRY WEATHER AND SEASONABLE TEMPS.

FOR TUESDAY NIGHT THROUGH FRIDAY...
A WEST OR WEST-NORTHWEST FLOW ALOFT WILL BE OVER THE AREA WITH UPPER
LEVEL JET OVER THE AREA.  LOOK FOR EMBEDDED SHORT WAVES AND VARIOUS
CHANCES FOR SHOWERS/TSTMS THRU THE PD.  MODELS HINT AT ONE STRONGER
WAVE WED-WED NIGHT AND ANOTHER FRIDAY.   TEMPS NR NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 702 PM CDT SAT JUN 20 2015

THUNDERSTORMS NOT EXPECTED TO AFFECT ANY TAF SITE (POSSIBLY
FARGO)...WITH VFR CONDITIONS THROUGH THE PERIOD. WILL NEED TO
WATCH FOR POSSIBLE FOG OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...MAKOWSKI
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...TG
Hazardous weather outlook, Jun 20, 3:36 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CDT SAT JUN 20 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039-
049-052-053-212045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
336 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS EVENING.
ANY STORM MAY PRODUCE SMALL HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO
MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-026-054-212045-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
336 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...WITH
THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO
MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK/JAM

In the hours before

Local storm report, Jun 20, 4:58 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CHURCHS FERRY           48.27N 99.19W
06/20/2015  E0.75 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

TGRAFENA
Local storm report, Jun 20, 5:14 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             NEW ROCKFORD            47.68N 99.14W
06/20/2015  E1.00 INCH       EDDY               ND   PUBLIC

            TWITTER POST

&&

TGRAFENA
Local storm report, Jun 20, 5:39 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 W DEVILS LAKE         48.11N 99.00W
06/20/2015  E1.50 INCH       RAMSEY             ND   PUBLIC

            FROM TWITTER

&&

TGRAFENA
Local storm report, Jun 20, 6:06 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
606 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             1 S HANNAFORD           47.30N 98.19W
06/20/2015  E1.00 INCH       GRIGGS             ND   TRAINED SPOTTER

&&

TGRAFENA
Local storm report, Jun 20, 6:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 S ORISKA              46.92N 97.79W
06/20/2015  E1.25 INCH       BARNES             ND   TRAINED SPOTTER

&&

TGRAFENA
Local storm report, Jun 20, 7:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 PM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     4 W COOPERSTOWN         47.44N 98.21W
06/20/2015                   GRIGGS             ND   TRAINED SPOTTER

0712 PM     HAIL             2 W COOPERSTOWN         47.44N 98.17W
06/20/2015  E0.75 INCH       GRIGGS             ND   TRAINED SPOTTER

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:51 PM CDTSevere Thunderstorm WarningFGFRichland36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.